Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Can coconut oil be taken along with warfarin?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1998
Answered : 84 Questions
Hello, I wish to start taking coconut oil but I am concerned whether it will be ok as I also take warfarin.
Posted Sun, 29 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Sheetal 48 minutes later

Sudden changes in diet can potentially affect anti-coagulation control in a patient taking warfarin. Such interactions may lead to an increase in the blood INR (international normalized ratio), putting the patient at a risk of developing a bleeding event.

There are reports about interaction of warfarin with certain foods such as cranberry juice, grapefruit juice and foods containing large amounts of vitamin K such as liver, broccoli, Brussels sprouts and XXXXXXX leafy vegetables.

As such, there is no proven interaction between warfarin and coconut oil.

However, if you are planning to introduce coconut oil in your diet, I would advise you to monitor the activity of warfarin in your body by getting your blood INR tested. You may need to consult your doctor for the same.

Checking your INR more often will help to ensure that an adequate and safe level of anti-coagulation is maintained.

Hope I have answered your query. I will be available if you have any further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor